New Mexico, 2020

Tornado in New Mexico, March 21, 2020

March 21, 2020 · NWS ABQ · 1 event in 1 county or zone

An upper level trough to the west of New Mexico with sufficient moisture and instability spreading into the Four Corners area allowed a few showers and thunderstorms to develop during the afternoon of March 21, 2020. One of these thunderstorms produced a brief landspout tornado over the Navajo Agricultural Product Industry farmland complex south of Bloomfield, NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough to the west of New Mexico with sufficient moisture and instability spreading into the Four Corners area allowed a few showers and thunderstorms to develop during the afternoon of March 21, 2020. One of these thunderstorms produced a brief landspout tornado over the Navajo Agricultural Product Industry farmland complex south of Bloomfield, NM. No damage was observed over rural farmland from this brief storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 1:02 PM MST, 28 minutes earlier.

Area forecast discussion, Mar 21, 1:02 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
202 PM MDT Sat Mar 21 2020

.SYNOPSIS...
Through this evening, showers and a few thunderstorms will remain
possible across much of central and northern NM as they shift
northeastward. Gusty winds will be possible with this activity as
well. Storms will largely diminish by the midnight hour. A quieter
day is in store for Sunday with above normal temperatures. Next wind
the New Mexico wind machine will crank up several times. Windy
conditions are expected on Monday, Wednesday and Thursday, with the
strongest winds across eastern NM each day. Critical fire weather
concerns will also ramp up. Dry conditions are expected Sunday
through Wednesday outside of a few showers and thunderstorms across
northwest and north central areas on Monday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
A short wave trough over the Four Corners region will cross NM
through this evening, resulting in a round of showers and some
thunderstorms into the wee hours of Sunday morning. Instability is
increasing in the northwest, where showers and a little thunder and
lightning are getting underway. There could be a few strong storms
with hail up to dime size and strong wind gusts to 50 mph. The
activity will increase in coverage and move east the rest of today
into tonight with higher elevation snow over the northern mountains.
Any significant accumulations will be above 7500 feet. The low clouds
hanging over the east central and southeast areas will remain until
westerly flow behind a surface cold front develops Sunday. Lows
tonight will be cooler in the west behind the cold front with little
change in the east. Sunday will be a pleasant day with dry
conditions, a decent amount of sunshine and milder temperatures.
Sunday night will be partly cloudy, dry and mild.

LONG TERM...(MONDAY TRHOUGH SATURDAY)...
Spring winds and fire weather conditions will be the buzz words next
week. On Monday, a shortwave trough will approach NM. 700 mb winds of
30 to 45 kts will spread over the state and strong mixing will lead
to this momemtum mixing down to the surface. Additionally, a surface
low will be deepening near the CO/OK border to near 999 mb. The
strongest winds are expected across central and eastern NM during
Monday afternoon where surface wind gusts of 40 to 50 mph are likely.
As the trough crosses northern NM late Monday afternoon through
Monday evening, an associated cold front will shift from west to
east. Light precipitation will also be possible across the north and
west with snow levels around 7000 to 7500 feet. Less wind is in store
for Tuesday overall, but breezy conditions will remain possible.

Both Wednesday and Thursday look to be quite windy across the state,
but just how windy will depend on the timing of yet another upper
level trough crossing the area. Currently looks like Thursday may be
a bit windier than Wednesday as the surface low across southeast CO
deepends to near 991 mb (per the GFS) vs. 996mb on Wednesday. Though
the values may vary a bit from model to model, all show a deeper low
on Thursday. As for the jet, the GFS has the strongest 7H winds
coming across NM Wednesday night (which would keep it howling across
the mountain peaks overnight) through Thursday, while the ECMWF is
slightly later. Regardless of the details, expect a windy period with
fire weather concerns. Additionally, some moisture will be drawn
northward ahead of the trough allowing for some rain and mountain
snow showers to develop across northern and western NM Wednesday
night/Thursday. Temperatures will peak on Wednesday for most areas
before temperatures decline with the passage of the trough and
associated front. All areas will be at or below normal on Friday with
some rebounding in time for the weekend.

CHJ/34

&&

.FIRE WEATHER...
...WINDY CONDITIONS EXPECTED MUCH OF NEXT WEEK...

An approaching short wave trough will bring a round of showers and
storms with a little wetting precipitation to northern New Mexico
this afternoon into tonight. Warming and drying will resume Sunday
under the influence of a weak upper level ridge. Spring winds will be
on the uptrend next week, with increasing potential for critical
fire weather conditions. The windy conditions will combine with low
humidity to provide continued drying of fine fuels. The most likely
days for critical fire weather conditions will be Monday and
Wednesday, and perhaps Thursday if humidities come down just a couple
of percent. An upper level trough will be slowly approaching
Wednesday and Thursday before crossing Friday, kicking off some
precipitation for the second half of next week.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
A mixed bag of VFR and MVFR cigs this afternoon with areas of mt
obscurations. MVFR cigs at KROW will likely hold on for most of the
day before improving this evening. A round of convection is forecast
to develop across northwest and north central NM this afternoon ahead
of an approaching shortwave trough. Thunderstorms are forecast to
be in the vicinity of KFMN and KSAF later today, with higher
probabilities of impacting the terminal at KLVS. Showers will move in
the vicinity of KGUP, KAEG and KABQ, with gusty/erratic winds
likely. KROW will likely dip back down to MVFR later tonight,
and IFR conditions in fog will be possible across southeast NM.
VFR conditions expected at all terminals Sunday, but taking until 15Z
at KROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  30  57  33  58 /  10  10   0  20
Dulce...........................  25  53  25  54 /  30  10   0  30
Cuba............................  29  55  32  56 /  20   5   0  10
Gallup..........................  26  58  31  57 /   0   0   0  10
El Morro........................  27  57  29  56 /   0   0   0   5
Grants..........................  26  59  30  60 /   0   0   0   0
Quemado.........................  26  60  35  60 /   0   0   0   0
Datil...........................  28  60  35  59 /   0   0   0   0
Glenwood........................  35  66  41  62 /   0   0   0   0
Chama...........................  23  49  23  46 /  50  10   0  30
Los Alamos......................  35  55  35  58 /  30   0   0   5
Pecos...........................  32  56  34  57 /  40   0   0   0
Cerro/Questa....................  25  54  25  53 /  50  10   0  10
Red River.......................  25  45  24  44 /  60  10   0  10
Angel Fire......................  23  48  21  49 /  60   0   0  10
Taos............................  27  56  27  56 /  40  10   0   5
Mora............................  29  57  30  57 /  40   0   0   0
Espanola........................  31  59  35  64 /  30   0   0   5
Santa Fe........................  33  58  35  59 /  30   0   0   0
Santa Fe Airport................  31  60  32  62 /  20   0   0   0
Albuquerque Foothills...........  40  62  44  66 /  10   0   0   0
Albuquerque Heights.............  39  64  43  67 /   5   0   0   0
Albuquerque Valley..............  36  66  39  69 /   5   0   0   0
Albuquerque West Mesa...........  39  64  41  68 /  10   0   0   0
Belen...........................  34  67  43  73 /   5   0   0   0
Bernalillo......................  36  64  39  67 /  10   0   0   0
Bosque Farms....................  32  67  38  71 /   5   0   0   0
Corrales........................  37  65  39  67 /   5   0   0   0
Los Lunas.......................  33  67  39  71 /   5   0   0   0
Placitas........................  38  61  39  65 /  10   0   0   0
Rio Rancho......................  38  64  40  67 /  10   0   0   0
Socorro.........................  37  69  45  74 /   0   0   0   0
Sandia Park/Cedar Crest.........  36  58  34  61 /  20   0   0   0
Tijeras.........................  35  59  32  64 /  10   0   0   0
Edgewood........................  32  60  30  64 /  10   0   0   0
Moriarty/Estancia...............  30  62  28  66 /  10   0   0   0
Clines Corners..................  32  58  33  61 /  20   0   0   0
Mountainair.....................  33  61  36  65 /   5   0   0   0
Gran Quivira....................  34  62  39  65 /   5   0   0   0
Carrizozo.......................  38  63  45  66 /   0   0   0   0
Ruidoso.........................  37  61  41  61 /   0   0   0   0
Capulin.........................  28  62  32  62 /  40   0   0   0
Raton...........................  27  64  29  64 /  50   0   0   0
Springer........................  26  64  30  67 /  30   0   0   0
Las Vegas.......................  28  61  31  62 /  30   0   0   0
Clayton.........................  33  66  35  69 /  20   0   0   0
Roy.............................  30  65  34  67 /  30   0   0   0
Conchas.........................  34  70  38  75 /  20   0   0   0
Santa Rosa......................  34  69  39  73 /  20   0   0   0
Tucumcari.......................  35  73  40  76 /  10   0   0   0
Clovis..........................  36  70  43  76 /  10   0   0   0
Portales........................  37  71  44  77 /   5   0   0   0
Fort Sumner.....................  36  71  42  75 /  10   0   0   0
Roswell.........................  36  73  43  80 /   0   0   0   0
Picacho.........................  35  70  43  74 /   0   0   0   0
Elk.............................  35  68  40  69 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Mar 21, 2:11 AM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Sat Mar 21 2020

NMZ201>241-221130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
311 AM MDT Sat Mar 21 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop across the northern half of the
state during the afternoon. Gusty outflow winds and cloud to ground
lightning will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As a storm system slides eastward through Utah and Colorado Monday, strong
west winds are forecast to develop most areas Monday afternoon. Strong
winds will likely continue Tuesday through Thursday as a slow moving
storm system drops southeastward through California and Nevada.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The radar

The Albuquerque radar (KABX), 210 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, San Juan

When
March 21, 1:30 PM MST to 1:31 PM MST
Where
San Juan County, 8.12 mi SSW of (Fmn)farmington Airport to 7.7 mi SSW of (Fmn)farmington Airport
Rating
EF0
Path length
0.49 mi
Path width
40 yd
Reported by
Social Media
Coordinates
36.629, -108.277

A brief landspout tornado touched down over the NAPI farm complex south of Bloomfield, NM. Time and location are estimated from imagery posted to Twitter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyThe tornado archive for New Mexico, 2020Warnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873392.